Kentucky, 2001Damaging Wind in Kentucky, September 23, 2001
September 23, 2001 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 11:50 AM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 23, 11:50 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT SUN SEP 23 2001
PRIMARY CONCERNS IN THE SHORT TERM ARE POPS/SEVERE WEATHER CHANCES
THIS AFTERNOON AND EVENING...WITH FOCUS TURNING TO WRAPAROUND
MOISTURE AND HOW LONG IT WILL LINGER ACROSS THE AREA.
UPPER-LEVEL TROUGH MOVING EAST OUT OF IOWA INTO NORTHWEST ILLINOIS
AT MIDDAY WILL PUSH A PREFRONTAL TROUGH ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING WITH THE TRUE COLD FRONT ARRIVING LATER
TONIGHT. AHEAD OF THE PREFRONTAL TROUGH...NO CU FIELD NOTED ON
SATELLITE...INDICATIVE OF THE LACK OF SIGNIFICANT LOW-LEVEL MOISTURE
ACROSS THE AREA...WHILE TEMPERATURES WARMED INTO THE LOW TO MID
80S. THE AVN INDICATES A LITTLE MORE INSTABILITY THAN THE MESOETA
TODAY...WITH VALUES AS LOW AS -6 ACROSS THE AREA BY LATE AFTERNOON.
THE PREFRONTAL TROUGH APPEARS TO BE RATHER DIFFUSE OVER SOUTHEAST
MISSOURI AT THIS TIME...AS IT HAS NOT FOCUSED SIGNIFICANT CU DEVELOPMENT.
BOTTOM-LINE IS THAT WITH DECENT INSTABILITY AND CONSIDERABLE MID AND
UPPER-LEVEL DYNAMICS AND STRENGTHENING WIND FIELDS AT ALL
LEVELS...SEVERE WEATHER IS A STRONG POSSIBILITY ACROSS PORTIONS OF
THE FORECAST AREA. THE AREAL COVERAGE IS IN DOUBT THOUGH AS MOS
POPS CAN ONLY BARELY EEK OUT LIKELY LEVELS THIS EVENING IN THE
EAST...AS THE SURFACE SYSTEM TAKES BETTER SHAPE. WILL CONTINUE WITH
LIKELY POPS WITH A SEVERE MENTION FOR THIS EVENING IN MOST
LOCATIONS...BUT MAIN ACTION MAY BE INTO CENTRAL PORTIONS OF THE
FORECAST AREA BY 00Z. WILL MAKE FINAL DECISION ON FIRST PERIOD POPS
SHORTLY BEFORE ISSUANCE.
NORTHWEST WINDS SHOULD PICK UP LATER TONIGHT FROM WEST TO EAST AS
CANADIAN HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. THE AVN AND
MESOETA TO A LESSER EXTENT HOLD ON TO HIGH 850MB MOISTURE THROUGH
THE NIGHT IN MOST ZONES AND THROUGH MONDAY NIGHT IN THE NORTHEAST.
WILL RE-INTRODUCE A SLIGHT CHANCE OF WRAPAROUND SHOWERS WITHIN THIS
MOISTURE TOMORROW AFTERNOON...AS SUPPORTED BY ALL AVAILABLE GUIDANCE
FOR EVV. HOWEVER...WOULDNT BE TOO SURPRISED IF IT ONLY AMOUNTS TO
SPRINKLES.
THE ENTIRE AREA SHOULD SEE MOSTLY CLEAR SKIES FROM TUESDAY THROUGH
AT LEAST THE FIRST HALF OF NEXT WEEKEND...WITH COOL BUT MODERATING
TEMPERATURES THROUGH THE END OF THE WEEK. LOWS MAY FLIRT WITH THE
UPPER 30S IN THE NORTHERN ZONES...BUT THE FWC MOS FOR 00Z KEEPS
SURFACE DEWPOINTS IN THE LOW TO MID 40S...SO WILL KEEP LOWS AT OR
ABOVE 40 IN ALL ZONES FOR NOW.
THE MRF AND ECMWF BOTH SHOW A CLOSED UPPER-LOW DESCENDING TOWARD THE
AREA WITH THE MRF BEING QUICKER...BRINGING IT INTO THE AREA BY
SUNDAY. THIS SYSTEM WILL HAVE LITTLE OR NO SURFACE REFLECTION AND
MOISTURE WILL BE NON-EXISTENT. THEREFORE WILL INDICATE A FEW MORE
CLOUDS FOR SUNDAY...BUT WILL KEEP IT DRY.
WILL SIDE WITH THE MAV TEMPERATURE GUIDANCE THROUGH TONIGHT AND
MONDAY...AND THEN WITH THE WARMER FWC FOR MONDAY NIGHT AND TUESDAY.
.PAH...NONE.
DRS
In the hours before
Local storm report, Sep 23, 3:06 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM PADUCAH KY 1.00 INCH HAIL
09/23/01 MCCRACKEN QUARTER SIZE HAIL AT
NATIONAL WEATHER SERVICE
OFFICE IN PADUCAHLocal storm report, Sep 23, 3:16 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM LONE OAK KY 0.75 INCH HAIL
09/23/01 MCCRACKEN DIME SIZE HAIL REPORTED
BY OFF DUTY NWS
EMPLOYEE.Local storm report, Sep 23, 3:24 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM PADUCAH KY 0.88 INCH HAIL
09/23/01 MCCRACKEN NICKEL SIZE HAIL REPORTED
BY HAM RADIO OPERATOR
NEAR THE COLE LUMBER
COMPANY IN PADUCAH.Local storm report, Sep 23, 4:28 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM PRINCETON KY 1.25 INCH HAIL
09/23/01 CALDWELL HALF DOLLAR SIZE HAIL
REPORTED BY DES IN
PRINCETON.Local storm report, Sep 23, 4:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM PRINCETON KY 1.25 INCH HAIL
09/23/01 CALDWELL HALF DOLLAR SIZE HAIL
REPORTED BY DES IN
PRINCETON.Special weather statement, Sep 23, 5:05 PM CST, 30 minutes before
MOZ086-087-100-107>112-114-232330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN SEP 23 2001
...SEVERE THUNDERSTORM WATCH EXPIRED AT 6 PM CDT...
SEVERE THUNDERSTORM WATCH 755 IN EFFECT FOR SOUTHEAST MISSOURI
EXPIRED AT 600 PM. WIDESPREAD RAINS AND AN OCCASIONAL RUMBLE OF
THUNDER WILL CONTINUE THROUGH 8 PM ACROSS MUCH OF SOUTHEAST
MISSOURI...BUT NO FURTHER SEVERE WEATHER IS EXPECTED.
DRS
Thunderstorm Wind, Muhlenberg
- When
- September 23, 5:35 PM CST
- Where
- Muhlenberg County, Beechmont
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.183, -87.033
A couple of trees were down, including one that fell across power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 23 to 25, 2001$200,000 · 5 events
- Hail in Texas, September 23, 2001$70,000 · 1.75 in hail · 3 events
- Flash Flood and Hail in Arkansas, September 23, 2001$50,000 · 0.88 in hail · 2 events
- Hail in Kentucky, September 23, 2001$25,000 · 1.5 in hail · 1 event
- Damaging Wind in Michigan, September 23, 2001$25,000 · 53 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, September 23, 2001$15,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Indiana, September 23, 20011.75 in hail · 10 events
- Heat in California, September 23, 20011 injured · 1 event
- Lightning Strike in Alabama, September 23, 20011 injured · 1 event
- Hail and Damaging Winds in Indiana, September 23, 2001$2,000 · 0.88 in hail · 7 events
- Strong Wind in Michigan, September 23 to 24, 20013 events
- Hail and Damaging Wind in Tennessee, September 23, 200150 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265128.